(This post may contain affiliate links. Read the full disclosure policy here.)
Acne is a widespread skin condition in all seasons and for all genders. It doesn’t matter whether your skin is oily or dry. At an age, it is prevalent for all. There are so many treatments available in this regard, and Accutane is one of them. But sometimes, it is found that after 1-2 months of taking Accutane, acne can get worse.
Why does acne get worse on Accutane?
Well, at the beginning of your treatment with Accutane, your acne will likely become even worse before it begins to improve. The medicine, which causes inflammation and increased acne, has a side effect known as “purging,” which removes all oil, dust, debris, and dead skin cells from below the skin.
Moreover, you need to know more about this fact. And in this regard, here is our article.
Why does acne get worse on Accutane?
One of the main factors that contribute to acne on Accutane getting worse is skin purging. If you are unfamiliar with skin purging, it is the initial step of the Accutane treatment where all the oil and dirt that have built up beneath the skin come out and worsen acne. Accutane purging is the stage where acne gets worse because of the medicine that dries out the skin.
Accutane or isotretinoin helps to prevent excessive oil production in our faces. Accutane and its effects can vary from person to person, but most people suffer from similar side effects. It is common to notice that it tends to get worse despite using Accutane to treat acne. Many case studies have been done on why acne gets worse on Accutane.
According to many dermatologists, Accutane purging is a common side effect because it’s the first step to clearing up your skin. Our skin’s top layer typically disappears, exposing the skin’s deeper layers. Under the skin, a pimple that had not yet formed begins to appear. At that point, we believe our acne is getting worse.
How long does your acne get worse on Accutane?
Many people get concerned about how long an Accutane purge lasts. The duration of the Accutane purge depends on your skin type and the type of acne you have. It will take one to three months to clear up the skin from the purge if you have severe acne.
In the first two weeks, your skin will experience some skin peeling and dryness. The dryness will last for up to three months during the Accutane purge. Moreover, some people’s Accutane phases last for only two weeks.
Sometimes, after one to three months, you will notice your skin getting more apparent and the dryness disappearing. For four months, the acne formation will be blocked by the isotretinoin medication.
Does Accutane Make Your Breasts Bigger? The Truth Inside
Can You Wear Makeup While On Accutane?
The American Academy of Dermatology claims worsening acne is a temporary side effect. That means if you are going through the Accutane purge phase, it will only last for a few months, and you will get soft, smooth skin afterwards. Accutane’ purge’ is one of the signs that Accutane is working.
What to do after acne gets worse on Accutane?
Many people worry when they get through the Accutane purge and don’t know what to do after acne gets worse on Accutane. Here are some simple and mandatory steps you should take after acne worsens on Accutane. All these steps are not to stop the skin purging but rather to add additional care to the skin that will help to reduce the purging.
Step 1- Use a gentle cleanser
During the Accutane purge, our skin gets dry and irritated, and using a gentle cleanser will help regenerate and heal the skin properly. Make sure your cleanser contains glycerin so that it can heal the skin.
Active ingredients such as salicylic acid, AHA, etc., can irritate your skin during the Accutane purge. So make sure you are using a gentle cleanser during the Accutane purge phase.
Step 2- A gentle moisturizer to heal
A gentle moisturizer will help eliminate the dryness and skin peeling. When our skin peels during Accutane, it gets dry and flaky. Moreover, the exposed skin is usually sensitive, so using a gentle moisturizer will help the skin survive. A moisturizer is a must-have product for people with Accutane.
Step 3- SPF is a must
It will help if you use SPF during the Accutane purge to eliminate skin burn. The skin during Accutane gets super dry and thin. Direct sunlight can damage the new layer of skin and make it worse. Dermatologists recommend using more than SPF 35++ during the Accutane purge.
Step 4- Vaseline will be your best friend
Vaseline is the ultimate product that everyone should own during the Accutane purge. Vaseline is a petroleum jelly that heals damaged and cracked skin and gets rid of the irritation. If you are on Accutane, every night before going to sleep, you should apply a layer of vaseline to your face.
How To Prevent Accutane Purge?
There is no direct method of preventing an Accutane purge. It is the first step of clearing the skin, and most people experience an Accutane purge. Most of the time, the Accutane purge gets severe for some people.
But you can reduce the effect of the Accutane purge by using a gentle cleanser, moisturizer, and SPF with petroleum jelly. However, the purge effect can be reduced by other medications recommended by dermatologists.
- American Academy Of Dermatology Association
- Apotheco Pharmacy Group
Does Accutane change your nose?
Accutane doesn’t change the nose, not even your face shape. Many patients ask, does Accutane shrink the nose? Well, in this regard, Dr Rodney says, “No, Accutane doesn’t shrink patients’ noses.”
How can I make Accutane more effective?
Accutane is more effective when taken with food. If you take Accutane with a meal, it is absorbed twice as fast. Compared to a fasting condition, a substantial meal with 28g of fat was found to have a 1.5-2 times faster absorption rate in the fed state.
Does Accutane help hormonal acne?
No, Accutane is not for hormonal acne. Although Accutane is effective in reducing such acne in some cases, it is found that after the course, the acne returns. Accutane is the treatment for cystic acne.
Now you know why acne gets worse on Accutane. Well, it is a part of the treatment. This issue is the skin purging that lasts 4–6 weeks and, in some cases, for 2 months to improve. After that period, you can see how Accutane heals your acne.
So there is nothing to worry about. Go for a regular check-up.
More Articles on Accutane
Will Accutane Get Rid of Blackheads?[Explained]
Does Accutane Affect Your Period?
Can You Drink Alcohol On Accutane?
Why Does Accutane Cause Joint Pain? Reason Behind The Fact
Can You Go To The Beach On Accutane?
When Can You Get A Tattoo After Accutane? Things to Know
Can You Get Botox While On Accutane? Complete Guide
Does Accutane Help Dark Circles? Facts Explained
Disclaimer: The information included at this site is for educational purposes only and is not intended to be a substitute for medical treatment by a health care professional. Because of unique individual needs, the reader should consult their physician to determine the appropriateness of the information for the reader’s situation.
Thanks Sarah. In my case now it is 3rd week. and i can see pimple. is it the skin purging?
You are most welcome. Best wishes for you.